Lightning, Faulkner
- When
- April 21, 6:00 AM CST
- Where
- Faulkner County, Conway
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 35.147, -92.332 (the zone’s center; the record gives no point)
A high school student was struck and killed by lightning while waiting for his bus at a local church parking lot.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A high school student was struck and killed by lightning while waiting for his bus at a local church parking lot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 21, 2:49 AM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 349 AM CDT WED APR 21 2004 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT FORECAST CHALLENGES ABOUND IN THE SHORT TERM PERIODS. NOT THE LEAST AMONG THEM IS ONGOING SQUALL LINE OVER NORTHERN AND WESTERN ARKANSAS...AND ANTICIPATED SEVERE WEATHER AND HEAVY RAINFALL EVENT TONIGHT. ONGOING ACTIVITY WILL CONTINUE TO WEAKEN AS IT MOVES EAST THIS MORNING...ENCOUNTERING A PARTIALLY CAPPED ATMOSPHERE OVER CENTRAL AND EASTERN ARKANSAS. COLD FRONT CURRENTLY OVER SERN KS/NERN OKLAHOMA WILL ATTEMPT TO MOVE INTO THE FORECAST AREA LATER ON TODAY. HOWEVER...STILL A QUESTION AS TO HOW FAR SOUTH THE FRONT WILL MAKE IT. AT THIS TIME...IT APPEARS SYSTEM WILL STALL NEAR THE ARKANSAS/ MISSOURI BORDER BEFORE WOBBLING TO THE NORTH LATE TONIGHT. REGARDLESS OF PROGRESSION OF THE FRONT...WOULD EXPECT CONVECTION TO INITIATE LATE THIS AFTERNOON IN THE VICINITY OF EASTERN OKLAHOMA AND WESTERN ARKANSAS AS SEVERAL UPPER LEVEL WAVES INTERACT WITH THE OUTFLOW LEFT FROM THIS MORNINGS STORMS AND H85 BOUNDARY. DAYTIME HEATING WILL ALSO AID IN CONVECTIVE DEVELOPMENT. ACTIVITY EXPECTED TO MOVE NORTHEASTWARD IN THE WARM SECTOR TONIGHT. GOOD POSSIBILITY EXISTS FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS IN MUCH OF THE FORECAST AREA. WILL HIGHLIGHT THIS IN THE FORECAST IN AREAS MAINLY NORTH OF A GLENWOOD TO PINE BLUFF LINE. AREA WILL BE ENHANCED BY APPROACHING SHORTWAVE COMING IN FROM THE PLAINS DURING THE EVENING. WITH COLD TEMPERATURES ALOFT...ANY SEVERE THUNDERSTORMS WOULD BE CAPABLE OF LARGE HAIL. WITH THE AMOUNT OF WIND ENERGY PRESENT IN THE FORM OF SPEED AND DIRECTIONAL SHEAR... UPDRAFTS WILL BE MORE THAN CAPABLE OF SUSTAINING SUPERCELLULAR THUNDERSTORMS. SPC HAS HIGHLIGHTED A PORTION OF THE WESTERN FORECAST AREA IN MODERATE RISK FOR TONIGHT...NEAR THE AXIS OF 50+ KNOT LOW LEVEL JET. HAVE THUS MENTIONED TORNADO THREAT IN THESE AREAS FOR TONIGHT. ALSO...WITH PWATS EXPECTED IN THE 1 TO 2 INCH RANGE OVER NORTHERN AND WESTERN ARKANSAS...WOULD NOT BE SURPRISED TO SEE HEAVY RAINFALL TONIGHT IN THESE AREAS. STALLED FRONTAL BOUNDARY WILL SAG A LITTLE FURTHER SOUTHWARD ON THURSDAY...POSSIBLY MAKING IT AS FAR AS NORTHERN ARKANSAS. ALL THIS JUST IN TIME TO INITIATE ANOTHER ROUND OF CONVECTION ON THURSDAY NIGHT. WOULD NOT BE SURPRISED TO SEE SEVERE THUNDERSTORMS AGAIN...AS ANOTHER SHORTWAVE THROUGH INTERACTS WITH THE BOUNDARY. MORE ACTION LIKELY IN STORE FOR FRIDAY NIGHT...AS CONVECTION SHOULD BE ONGOING BY LATE AFTERNOON OVER NORTHERN ARKANSAS/EASTERN OKLAHOMA WITH APPROACHING SURFACE LOW. (57) && .LONG TERM...SATURDAY THROUGH TUESDAY AFTER A FAIRLY STAGNANT PATTERN WITH STALLED FRONTS AND PERIODS OF SEVERE WEATHER/HEAVY RAIN...LOOKS LIKE PATTERN WILL BREAK IN THE LONG TERM. COLD FRONT STILL PROGGED TO PUSH INTO ARKANSAS AT THE BEGINNING OF THE EXTENDED PERIOD. FRONT NOT AS FAST AS PREVIOUSLY SHOWN...BUT SHOULD EXIT TO THE EAST ON SUNDAY. THE FRONT WILL BE FOLLOWED BY COOLER AND DRIER FOR THE MONDAY/TUESDAY TIME FRAME. (46) && .PRELIMINARY POINT TEMPS/POPS... LITTLE ROCK AR 76 61 77 63 / 30 50 40 40 HARRISON AR 72 55 69 56 / 50 70 50 60 HOT SPRINGS AR 74 61 76 63 / 30 50 30 40 PINE BLUFF AR 76 62 78 64 / 30 30 30 30 MOUNTAIN HOME AR 74 57 70 57 / 50 70 50 60 MONTICELLO AR 76 63 79 65 / 30 30 20 20 SEARCY AR 76 60 77 61 / 40 50 40 40 MOUNT IDA AR 73 60 75 63 / 30 50 40 40 RUSSELLVILLE AR 74 60 74 60 / 40 50 40 40 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && 57/46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT WED APR 21 2004 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT WED APR 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN ARKANSAS TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF ARKANSAS TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH CENTRAL ARKANSAS THIS MORNING...AND WILL WEAKEN AS THEY PUSH INTO THE SOUTHERN COUNTIES. THERE WILL BE A LULL THIS AFTERNOON BEFORE THUNDERSTORMS REDEVELOP TONIGHT. AT THIS TIME...IT APPEARS THAT A SYSTEM ALOFT WILL HEAD ACROSS THE SOUTHERN PLAINS THIS AFTERNOON. THE SYSTEM WILL INTERACT WITH A DRY LINE IN CENTRAL OKLAHOMA...OR A BOUNDARY SEPARATING MOIST AIR TO ITS EAST FROM MUCH DRIER AIR TO ITS WEST. THE INTERACTION WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS...WITH SEVERE STORMS LIKELY. STORMS THAT DEVELOP IN CENTRAL AND EASTERN OKLAHOMA WILL TRACK INTO WESTERN ARKANSAS TONIGHT. STORMS THAT BECOME SEVERE WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. THE STORMS WILL CONTINUE MOVING NORTHEAST...AND WILL ARRIVE IN THE NORTHERN COUNTIES AFTER MIDNIGHT. WITH A STALLED FRONT NEAR THE ARKANSAS AND MISSOURI BORDER...THE FRONT WILL ACT AS A FOCUS FOR HEAVY RAINFALL. ONE TO TWO INCHES OF RAIN MAY OCCUR...WITH LOCALLY HEAVIER AMOUNTS. THE REGION MOST PRONE TO SEVERE WEATHER AND HEAVY RAINFALL TONIGHT INCLUDES AREAS NORTH AND WEST OF MENA...MORRILTON AND HARDY. ELSEWHERE ACROSS ARKANSAS...THUNDERSTORMS WILL BE MORE SCATTERED WITH LESS OF A POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN. HOWEVER...ISOLATED SEVERE STORMS MAY STILL OCCUR...WITH MAINLY LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS THAT DEVELOP TONIGHT WILL EXIT THE STATE INTO MISSOURI THURSDAY MORNING. THERE WILL BE ANOTHER LULL THURSDAY AFTERNOON...WITH MORE STORMS IN THE FORECAST THURSDAY NIGHT. THE WEATHER PATTERN WILL NOT CHANGE THROUGH AT LEAST SATURDAY. A FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN ARKANSAS. GIVEN THIS...STORMS THAT DEVELOP THE REMAINDER OF THE WEEK WILL BE MOST LIKELY ACROSS THE NORTHERN HALF OF THE STATE. THE STORMS THAT ARE EXPECTED WILL OCCUR MAINLY AT NIGHT...WITH STORMS MENTIONED THURSDAY NIGHT AND FRIDAY NIGHT. SEVERE WEATHER WILL REMAIN A POSSIBILITY...WITH AREAS OF HEAVY TO EXCESSIVE RAINFALL. FLASH FLOODING MAY OCCUR IN SOME SPOTS. THE PATTERN WILL FINALLY CHANGE THIS WEEKEND. A COLD FRONT WILL PUSH THROUGH THE REGION FROM THE WEST SATURDAY NIGHT AND SUNDAY...WITH COOLER AND DRIER AIR TO FOLLOW MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT IN NORTHERN AND WESTERN ARKANSAS. 46
The Little Rock radar (KLZK), 35 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Faulkner | 2004-04-21 | 17 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392095.